Azathioprine is a drug that is used to treat arthritis, vasculitus and inflammatory bowel disease and is also given to patients who have undergone transplants in order to stop the body rejecting the new organ. Now, however, a new study has shown that this drug has also been identified as a crucial contributor to the development of skin cancer.
The Wellcome Sanger Institute, University of Dundee and the Queen Mary University of London have conducted research on the link between Azathioprine and skin cancer. Their studies have shown that there is a strong case for association between the drug and the mutational signature present in cases of in cases of cutaneous squamous cell carcinoma, or cSCC.
cSCC is the most common form of skin cancer and one that is easy to spot initially, due to its obvious markers. As over 40,000 new cases of cSCC are diagnosed annually in the UK alone, this figure highlights just how crucial patient education is, as the socio-economic implications are huge.
Facing the Issue
Adaptive phase 1 clinical studies and previous tests had already highlighted the fact that Azathioprine led to increased UVA photosensitivity, which is believed to be a contributing factor to the development of skin cancers. However, the new study shows that the use of Azathioprine leaves its molecular fingerprint in skin cancers, furthering the development of cSCC.
Theoretically, this is the kind of side effect that would have come up if http://www.richmondpharmacology.com/specialist-services/adaptive-phase-i-studies was conducting the studies, but it has taken three institutions to complete the research and reach the conclusion.
Avoiding the Cause
The professor of dermatology at the School of Medicine at Dundee said that, in the light of their research, they would recommend that all physicians provide patients on the drug or who are being prescribed it with advice on UVA avoidance, and ensure that they know the risks of not using sun protection year round or spending prolonged periods outside.
The professor said that the studies were not necessarily intending to advocate the withdrawal of the drug, but rather that sun exposure management and early detection of any abnormal cells were part of the treatment process for any patient on Azathioprine. As with all medication, there are side effects, but it is how these side effects are managed that is important.